Ask a doctor

Hyaluronidase Side Effects

What should I do to resolve the puffiness and swelling in the lower eyelids? Will it resolve over time? If so, how long should I expect to wait? Or has the hyaluronidase done irreversible damage to the tissue of my lower eyelids and the edema is therefore permanent? There is not much information about hyaluronidase on the internet. I look ghastly. Please help.

Doctor Answers (9)

It could be from the original problem

+5

When hyaluronic acid fillers are over-injected, or injected into the incorrect plane, the tissues can swell even after the material is dissolved by hyaluronidase. Allergic reaction is also possible, especially if compounded hyaluronidase was use instead of Vitrase. If you are sleeping on your face or have a high sodium diet, this could increase the problem, so sleep on 2-3 pillows.

I doubt the problem is permanent, but an evaluation by an oculoplastic surgeon would be reasonable to get it checked out.


New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Hyaluronidase Allergy

+3

It is important for you to know if it was a true allergy to hyaluronidase or just excessive bruising.

You mention the word -black along with the swelling hours after hyaluronidase injection. Please tell me if you got a lot of bruising. If you did then it is possible that what you have described is prolonged lower lid edema after excessive ecchymoses (bruising).

If you can describe the situation in more detail with some photos from after the hyaluronidase injection (same day) that would be helpful.

At this point, watchful waiting and letting the eyelids heal is the best thing you can do.

Please keep us posted.

Regards

Tanveer Janjua, MD
Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Hyaluronidase Side Effects After Juviderm in the Lower Eye Lids

+3

Hi Tried Aussie,

The puffiness and swelling will resolve with time. The edema is not permanent and the hyaluronidase has not done irreparable damage. I have treated a few patients with similar scenarios, and eventually their lower lids returned to normal. You do need to be patient. The most difficult thing to do is nothing. It may take weeks to months.

Do follow the good doctor's advice here on RealSelf.com and see a board certified opthalmoplastic surgeon, facial plastic surgeon, or plastic surgeon who has experience with injectable fillers in the lower eyelids.

Once again, in the future, I would recommend using Restylane in the delicate lower eye lid area as sometimes Juviderm is a little too hydrophilic (attracts too much water from the skin) and swells too much.

I hope that your eyelids return to normal very soon.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

First thing, get a second opinion from a board certified dermatologist or cosmetic surgeon

+3

It sounds like you have really been through the ringer here and it doesn't sound like you have gotten better, despite multiple procedures.

I'd get a second opinion from someone who is trusted in your area. Skip the medispas out there and go to a board certified dermatologist who does these sorts of procedures or a very fine cosmetic surgeon (plastic surgeon, oculoplastic, etc). Don't let other folks do more stuff on you until you get this second opinion as it seems like you have already had too much done. Good luck!

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 17 reviews

See an Opthalmologic plastic surgeon

+3

A visit to an opthalmologic plastic surgeon would be warrented.

While not common, some people are allergic to hyalruonidase. You have not provided photographs, but it is possible that you are one of those people. You might need dilute coricosteroid injections, but I would urge you to let the opthalogic plastic surgeon make that judgment and if need be perform the injections.

Good luck and I hope this helps.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Give it some time

+2

The hyaluronidase doesnt do anything permanent. It is a temporary medication that gets absorbed. The swelling may be from the filler stretching the skin and creating some swelling in the area. I would give in a solid 6-8 weeks. Time should make it come back to normal.

Chris Thiagarajah, MD
Washington DC Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

Tear Troughs - A very unforgiving area

+2

All of the panel members offered a broad range of valuable feedback. However, in reading the original posting, it would appear that possibly the product was not placed under the muscle in the second treatment. Although hyaluronidase was used to dissolve the product, unless it was placed exactly where the filler was placed, it will not offer much benefit. This may account for why you are describing being able to still feel the filler product but have "bags" of fluid above it. You may also be creating a vicious cycle by self-treating in an effort to find a resolution. Because this is a delicate area, you may be aggravating the condition.

I would agree that you should be evaluated by a physician that is familiar with injectable fillers for tear trough procedures. The last panel member mentioned that this does not mean you should go to a nurse at the local medspa. While this may have been well-intentioned advice, it certainly does a disservice to registered nurses and assumes also that it was a non-physician that performed the treatments that resulted in a negative outcome.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Hyaluronidase and swelling

+2

Swelling after hyaluronidase injection to treat excess fillers is normal. This may take several weeks to months to improve. You just have to be a bit patient. 

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Hyaluronidase side effects

+1

Dear Tried

I honestly don't think you can know whether you are coming or going. You have done so many things in such a short period of time. It is quite possible for example that you are in fact not allergic to the hyaluronidase. It sounds a bit like you are treating yourself. It is my opinion that if you are in fact allergic to hyaluronidase you should not be getting more filler to the lower eyelids which based on your description in your review you did.

There is a simple way to know if your are allergic to hyaluronidase, have a cosmetic surgeon or cosmetic dermatologist who knows what they are doing inject hyaluronidase in a small dose under the skin on the arm. If you react with an allergic response then it will be clear that you are allergic. If you don't react then you are not allergic. If it is felt that you still really need the hyaluronidase, an allergist will need to desensitize you to egg products.

From your description of your response to the hyaluronidase, it is not at all clear that your reaction was an allergic one. Bruising, and boggy swelling are to be expected. Also the product is not a magic wand that removes all the hyaluronic acid product. Often product gets distributed in many different layers in the lower eyelid and top of the cheek. Removing product like this is a process that often takes several visits. You have also complicated the matter by letting someone put more product in an already not so good situation.

My advice is to find a real clinician who can help you. Find the person in your area (or travel if necessary) who knows what they are doing, not the nurse at the local medispa. Get skin tested to determine if you are or are not allergic to the enzyme. And stop treating yourself. The steroid creams can destroy the delicate lower eyelid skin.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.